Connecticut first responders scrambled to treat at least 75 overdoses of K2 during a 24-hour period

Connecticut first responders scrambled to treat at least 75 overdoses of K2 during a 24-hour period
At least 76 people overdosed on K2 in a New Haven city park over a 24-hour period. (Spencer Platt/Getty Images)

First responders scrambled all day Wednesday to handle nearly 80 overdoses caused by what officials believe to be synthetic marijuana, which is commonly called K2.

At least 76 overdoses occurred in New Haven, Connecticut, over a 24-hour period, WVIT-TV reported. After dozens of overdoses occurred, first responders set up a command post at the historic New Haven Green park in downtown. Some patients were treated multiple times, officials said.

“It’s been a hectic day,” Tim Craven, AMR New Haven operations manager, said Wednesday. “We’ve had ambulances on standby just constantly changing the cars out. As they’ve been transporting patients to the hospital, we replace them with another vehicle.”

Emergency responders treated most of the victims with naloxone, which reverses the effects of the drug. No deaths have been reported.

Warning: This video contains graphic content that may be disturbing to some viewers. 

What happened?

It started Tuesday morning when multiple emergency services received multiple calls describing people vomiting and passing out.

Many patients were treated by EMS and some were taken to local hospitals, while others refused to be transported, officials said.

“Crews were having to run and then resuscitate, and they were having to transport faster than they might normally just to turn the cars around and get them back out,” Bogucki said, WFSB-TV reported.

The overdoses continued late into Wednesday night. Officials warned drug users not to buy K2 at the park.

“Do not come down to the Green and purchase this K2. It is taking people out very quickly, people having respiratory failure,” Police Chief Anthony Campbell asked WVIT to warn the public.

Were the drugs laced?

There have been mixed reports regarding the possibility that the drugs may have been laced with an opioid.

“We heard from people on the Green this morning that it potentially included PCP. Some of the reactions of the patients in the emergency department would suggest that there was an opioid involved as well,” Bogucki told reporters during a news conference Wednesday.

Dr. Kathryn Hawk, an emergency physician at Yale New Haven Hospital, told the New Haven Register on Wednesday that the Drug Enforcement Administration had “confirmed the presence of fentanyl in some of the overdose cases. Fentanyl is a synthetic opioid that’s roughly 50 times as potent as heroin.

But city officials said initial testing found no opioids in the K2 it tested.

On Thursday morning, New Haven Director of Emergency Management Rick Fontana told WTNH-TV that a K2 sample it tested was negative for the presence of fentanyl.

One patient who was sent to the hospital for a K2 overdose tested positive for fentanyl in a toxicology screen, but that it may have been used separately from the synthetic marijuana, he said.

What do the police say?

Police arrested a local man on Wednesday that they believe may be connected to the drug overdoses in New Haven, according to a news release. His name has not been released.

The DEA has also been called in to assist in the investigation.

What is K2?

K2, which is also known as spice or scooby skunk, snax, and other names, is “relatively inexpensive” and often sold in packages labeled “not for human consumption,” according to the DEA website.

The drug is a synthetic version of tetrahydrocannabinol or THC. It’s usually a mixture of plant material that looks like potpourri and is sprayed with synthetic psychoactive chemicals. It can also come in liquid form.

The drug causes anxiety, paranoia, panic attacks, hallucinations, increased blood pressure, convulsions and even death, among other effects.